Thunderstorm Wind, Floyd
- When
- August 20, 4:25 PM EST
- Where
- Floyd County, 0.88 mi NE of Floyds Knobs
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.330, -85.860
Several large trees fell in Floyds Knobs.
During the afternoon hours on August 20th, scattered showers and thunderstorms developed across southern Indiana. While the vast majority of thunderstorms were sub-severe, one cluster of cells managed to grow strong enough to produce wind damage and hail across portions of Floyd and Clark County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
During the afternoon hours on August 20th, scattered showers and thunderstorms developed across southern Indiana. While the vast majority of thunderstorms were sub-severe, one cluster of cells managed to grow strong enough to produce wind damage and hail across portions of Floyd and Clark County. Instability was fairly uniform across the area, with generally between 1500-2000 J/kg mixed-layer CAPE available. However, in the vicinity of the severe cells, a maximum in both mid-level lapse rates and effective bulk shear existed, which may have helped to enhance the severe potential of the near-storm environment. Ultimately, several observations of quarter-size hail and wind damage occurred across Floyd and Clark County before the storm weakened below severe levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 20, 2:37 PM EST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 337 PM EDT Sat Aug 20 2022 .Short Term...(This evening through Sunday) Issued at 335 PM EDT Sat Aug 20 2022 Synopsis...Meandering mid-level low over the Midwest will start moving through the Great Lakes and into the Northeast US during the next 48 hours and open up as a shortwave trough while several vort max impulses round the base of the trough and eject ahead of it. At the surface level, low pressure system will follow suit and eventually intensify with attendant weak cold front approaching the forecast area during Sunday night. Although the mesoscale frontal forcing will be frail, the above scenario will support persistent mid-to-upper level synoptic forcing through upper jet dynamics, sufficient effective bulk shear thanks to a +70 kts 250-mb jet core, and moisture rich southwesterly flow. Rest of Saturday afternoon...As previously stated in earlier updates, convection has started to multiply around the forecast area with the strongest storms at this hour located in the Bowling Green vicinity. Earlier uninterrupted insolation and high dewpoints have yield instability values well above 2,500 J/kg and steepening low- level lapse rates which in conjugation with dry-air in the 700-500 mb layer reinforce the marginal risk of locally severe wind gusts. On top of that, the expected uptick in the mid-level environmental wind has caused effective bulk shear values between 25-35 knots this afternoon; therefore, the preferred storm mode at initiation will be cellular with some transient supercell structures provided the low- level SR wind is favorable for further maintenance. Then, a more linear mode is favored given the inverted V feature shown on the forecast soundings that advocate for cold pool prevalence. Marginally severe hail, frequent lightning, and heavy rainfall are other hazards associated with today's storms. Regarding location of highest impacts, SPC has a marginal risk of severe weather roughly along and north of I-64, but the HRRR SSCRAM model has been persistent on exhibiting the best severe probabilities along and east of I-65, in line with current radar imagery. Saturday Night...Anticipate a downward convective trend after sunset with most of the storms pushing far away to the east. However, there is a low chance that a convective outflow ahead of the approaching cold front could still impact southern Indiana during the first half of the night. There is some CAM guidance support towards this output with SCP values between 3-6. Considering a near-surface stable layer and decreased instability, it will be difficult for any elevated severe gust to reach the surface. So, small hail and strong wind gusts are the main impacts for tonight. Sunday...Best storm intensity and coverage will probably be in the morning and early afternoon as the left exit region of the upper jet spreads through central Kentucky, well ahead of the weak cold front. There will be an instability gradient due to the cloud coverage in place to the north which will limit diabatic heating. Low-level winds will slightly increase and turn to the south due to the passing surface low to the north. This, in turn, will support a low- end tornado threat during the afternoon when the SCP is also maximized. Bulk shear values will be once again ranging between 25 to 35 knots, so a mix of multicells and hybrid supercells is expected && .Long Term...(Sunday night through Saturday) Issued at 315 PM EDT Sat Aug 20 2022 ==================================== Synoptic Overview ==================================== The period will start off with an upper level trough axis crossing the upper Ohio Valley. This wave, progressive in nature, will translate eastward into New England by late Monday. Behind the departing wave, a long wave trough axis will be maintained across the eastern US with a persistent ridge axis out across the west. The Ohio Valley will remain in a northwesterly flow aloft with mainly dry conditions from Tuesday through Thursday night. Some increase in moisture may occur by late week with the possibility of at least some isolated-scattered diurnally driven convection by Friday- Saturday. ==================================== Meteorological Discussion ==================================== Sunday night thorugh Monday night: Showers and thunderstorms should be in progress at the start of the period (Sunday night) and will continue into the day on Monday as the upper trough axis moves east and a cold front finally push through the region. Best chances of precipitation on Monday will be mainly across the eastern CWA. Lows Sunday night will be in the mid- upper 60s with highs on Monday warming into the low-mid 80s. Dry conditions should be in place by Monday night with lows cooling into the lower 60s. Tuesday through Saturday: With the trough well to our east, a lagging long wave trough axis will remain in place through much of next week across the eastern US while the western US remains under ridging. We will have a relatively quiet period of northwest flow across the region. While the global models keep things generally quiet, it is possible that some smaller scale perturbations may drop through during the period and could produce isolated showers/storms. Given the predictive scale at days 4-5 here, overall confidence is fairly low at this point. Temperatures will remain seasonal for late August with highs in the mid-upper 80s, though some of the urban centers may be a tad warmer. Overnight lows will generally be in the mid-upper 60s. By Friday-Saturday daytime highs will generally be in the upper 80s to near 90 in spots. Some return flow moisture may start to creep northward in the Friday-Saturday period. This would at least set the stage for some isolated diurnally driven convection in the afternoons. ==================================== Weather Hazards/Risks ==================================== Showers and thunderstorms Sunday night and Monday may produce heavy rainfall, gusty winds and lightning. The progressive nature of the storms should keep residence times of storms over any location to a minimum. However, some isolated hydrologic issues in low-lying and poor drainage areas is possible. ==================================== Forecast Confidence ==================================== Overall forecast confidence with this period with respect to precipitation is medium. Confidence on temperatures is medium-high. && .Aviation...(18Z TAF Issuance) Issued at 130 PM EDT Sat Aug 20 2022 Impacts/Confidence: - Low confidence on timing and location of storms coverage - Low confidence on MVFR CIG tomorrow morning at HNB, SDF, and BWG - Medium confidence on MVFR CIG tomorrow morning at LEX. Discussion...Anticipate several waves of showers to swing through souther Indiana and northern Kentucky during this TAF cycle. Overall, there is still uncertainty on location and timing of impactful weather due to the lack of robust forcing with the current scenario. As a result, used a combination of VCSH/VCTS and PROB30 groups to reflect the best solution possible at the moment. Additionally, guidance is insisting on MVFR ceilings after sunrise tomorrow with even Fuel Alternate category at some sites. So far, only indicated MVFR CIG at LEX while other terminals are barely VFR pending better agreement on coming forecast updates. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...ALL Long Term...MJ Aviation...ALL
Hazardous Weather Outlook National Weather Service Louisville KY 347 PM EDT Sat Aug 20 2022 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-212000- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 347 PM EDT Sat Aug 20 2022 /247 PM CDT Sat Aug 20 2022/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered strong to severe storms will be possible Saturday afternoon and evening. Main threats are locally severe wind gusts, small hail, and frequent lightning. Then, quiet weather conditions are expected after midnight with small chance of isolated storms in southern Indiana. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Numerous showers and thunderstorms are expected Sunday ahead of a cold front. Some of the storms could become strong with gusty winds, lightning, and hail as the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Sunday. GENERAL STORM MOTION OF THE DAY: Showers and storms will move from the southwest to the northeast at 15 to 20 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. ALL/MJ
Special Weather Statement
National Weather Service Louisville KY
251 PM EDT Sat Aug 20 2022
KYZ054-065-201915-
Marion KY-Taylor KY-
251 PM EDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of southeastern Marion
and northeastern Taylor Counties through 315 PM EDT...
At 250 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Campbellsville, moving north-northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lebanon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3734 8516 3740 8536 3759 8532 3753 8505
TIME...MOT...LOC 1850Z 199DEG 18KT 3743 8526
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
EBWSpecial Weather Statement
National Weather Service Louisville KY
158 PM CDT Sat Aug 20 2022
KYZ027-061-062-201945-
Grayson KY-Edmonson KY-Butler KY-
158 PM CDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of northeastern Butler,
south central Grayson and northwestern Edmonson Counties through 245
PM CDT...
At 158 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Morgantown, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Grayson, northwestern Edmonson and northeastern Butler Counties,
including the following locations... Roundhill, Black Gold, Broadway,
Brooklyn, Peonia, Sadler, Nash, Sunfish, Straw and Huff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.
&&
LAT...LON 3751 8628 3729 8613 3717 8647 3718 8648
3719 8650 3719 8652 3718 8653 3718 8654
3731 8663
TIME...MOT...LOC 1858Z 241DEG 23KT 3729 8647
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
EBWSpecial Weather Statement
National Weather Service Louisville KY
243 PM CDT Sat Aug 20 2022
KYZ024-027-202015-
Grayson KY-Breckinridge KY-
243 PM CDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of northwestern Grayson
and southwestern Breckinridge Counties through 315 PM CDT...
At 243 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Hardinsburg, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Grayson and southwestern Breckinridge Counties, including the
following locations... Tar Fork, Mcquady, Kirk, Vanzant, Dempster,
Rockvale, Glen Dean, Askin, Axtel and Mattingly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.
&&
LAT...LON 3779 8661 3771 8640 3754 8657 3755 8659
3756 8658 3758 8661 3756 8662 3756 8663
3759 8661 3762 8664 3766 8664 3766 8663
3771 8664
TIME...MOT...LOC 1943Z 209DEG 20KT 3761 8660
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
EBWSpecial Weather Statement
National Weather Service Louisville KY
409 PM EDT Sat Aug 20 2022
INZ090-KYZ024-025-202045-
Harrison IN-Meade KY-Breckinridge KY-
409 PM EDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of southwestern
Harrison, central Meade and central Breckinridge Counties through 445
PM EDT/345 PM CDT/...
At 408 PM EDT/308 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Hardinsburg, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brandenburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3765 8640 3776 8657 3810 8629 3793 8603
TIME...MOT...LOC 2008Z 219DEG 28KT 3777 8643
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
EBWSpecial Weather Statement
National Weather Service Louisville KY
447 PM EDT Sat Aug 20 2022
INZ079-202115-
Jefferson IN-
447 PM EDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of northwestern
Jefferson County through 515 PM EDT...
At 447 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Vernon, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Jefferson County, including the following locations... Wakefield,
Middlefork, Dupont, Belleview and Five Points.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.
&&
LAT...LON 3885 8535 3876 8560 3882 8567 3882 8561
3885 8561 3885 8557 3888 8557 3888 8554
3891 8554 3891 8543
TIME...MOT...LOC 2047Z 235DEG 16KT 3883 8557
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
EBWSpecial Weather Statement
National Weather Service Louisville KY
514 PM EDT Sat Aug 20 2022
INZ079-202130-
Jefferson IN-
514 PM EDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of north central
Jefferson County through 530 PM EDT...
At 514 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Madison, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of north central
Jefferson County, including the following locations... Middlefork,
Dupont, Bryantsburg, Five Points and Barbersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3881 8549 3888 8556 3888 8554 3891 8554
3891 8527
TIME...MOT...LOC 2114Z 236DEG 16KT 3887 8548
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
EBWThe Louisville radar (KLVX), 40 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
Several large trees fell in Floyds Knobs.
A tree fell.
A tree caused damage to a roof and car windshield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046441, 1046435, 1046442, 1046437, 1046443, 1046438, 1046439, 1046444.